ATLANTA (AP) – Doctors should stop prescribing a two-drug combination to treat latent tuberculosis patients because it can cause severe liver damage and even death, the government said Thursday.

The danger involves two months of therapy with the drugs rifampin and pyrazinamide.

The Centers for Disease Control and Prevention collected data from January 2000 to June 2002 and received reports of 48 latent TB patients with confirmed cases of severe liver injury after receiving the treatment. Eleven died.

The regimen can be used only if potential benefits “outweigh the risk for severe liver injury and death associated with it,” the CDC said.

The agency has recommended a nine-month regimen of another drug, isoniazid, as the preferred treatment for latent TB.

People with latent tuberculosis do not have symptoms of full-blown TB, but the germ can develop into the active, potentially fatal version.



On the Net:

CDC: http://www.cdc.gov

AP-ES-08-07-03 1925EDT



Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.